Nebraska, 2012

Tornadoes and Hail in Nebraska, February 28, 2012

February 28, 2012 · NWS LBF · 7 events in 3 counties and zones

A strong storm system brought thunderstorms, small hail, and an isolated tornado to Lincoln and Logan counties in west central Nebraska during the afternoon hours on February 28, 2012. m.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A strong storm system brought thunderstorms, small hail, and an isolated tornado to Lincoln and Logan counties in west central Nebraska during the afternoon hours on February 28, 2012. A tornado was reported at 413 p.m. CST located 21 miles northeast of North Platte. The tornado tracked northeast into Logan County, and dissipated 4 miles southwest of Stapleton. The tornado path was 3 miles and was rated an EF0. Some tree damage occurred, and a portion of a center pivot irrigation system was overturned.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Feb 28, 12:20 PM CST, 3 hours 23 minutes earlier.

Area forecast discussion, Feb 28, 12:20 PM CST, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1220 PM CST TUE FEB 28 2012

.UPDATE...

SURFACE LOW WAS OVER EXTREME NORTHEAST COLORADO AT 18Z...AND WILL
TRACK TO THE EAST NORTHEAST THROUGH THE AFTERNOON. WATER VAPOR
SHOWED THE DRY SLOT PUSHING INTO SOUTHWEST NEBRASKA CURRENTLY AND
WITH LAPS SOUNDINGS AND SPC ANALYSIS SHOWING 100 TO 500 J/KG
ELEVATED CAPE JUST AHEAD OF THE DRY AIR MOVING IN...THUNDERSTORMS
HAVE DEVELOPED FROM NORTH CENTRAL INTO SOUTH CENTRAL NEBRASKA.
HAVE HAD REPORTS OF PEA SIZE HAIL FROM THE HIGHER ECHOES WHICH IS
NOT UNREASONABLE WITH FREEZING HEIGHTS AROUND 9K FEET.

CLOUDS ARE ALSO STARTING TO BREAK UP ACROSS FAR SOUTHWEST NEBRASKA
AHEAD OF THE LOW...AND AS THE LOW MOVES INTO SOUTHWEST NEBRASKA
THIS AFTERNOON DO EXPECT THIS TREND TO OCCUR. DON/T THINK SKIES
WILL CLEAR GOING TO FAR NORTH...POSSIBLY NEAR THE I80 CORRIDOR.
AND WHERE THE CLOUDS BREAK UP...WITH STRONG WARM AIR
ADVECTION...SHOULD SEE TEMPERATURES JUMP SO DID ADJUST HIGHS UP A
FEW DEGREES IN THESE AREAS. THERE IS THE POSSIBILITY OF MORE
THUNDERSTORMS TO DEVELOP IN THESE AREAS THIS AFTERNOON AS SOME
INSTABILITY IS ABLE TO BUILD BEFORE THE LOW PASSES. WILL NEED TO
WATCH THIS INTO THE AFTERNOON.

ALSO...HAVE DROPPED THE WINTER WEATHER ADVISORY ACROSS THE
NORTHERN TIER OF COUNTIES FOR THE REMAINDER OF TODAY AND TONIGHT.
STILL EXPECTING TO GET SNOW LATER THIS AFTERNOON AND
TONIGHT...HOWEVER CURRENT MESOSCALE MODELS AND NEW 12Z NAM AND GFS
RUNS WOULD INDICATE THE MAJORITY OF THE PRECIPITATION STAYING INTO
SOUTH DAKOTA. MAY GET AN INCH OR TWO OF WET SNOW TO ACCUMULATE AND
WILL HAVE INCREASING NORTHWEST WINDS...BUT WITH THE LOWER SNOWFALL
AMOUNTS EXPECTED...THESE CONDITIONS ARE UNDER ADVISORY CRITERIA
AND SO DON/T EXPECT SIGNIFICANT WINTER WEATHER CONDITIONS OVER
NORTHERN NEBRASKA.

&&

.AVIATION... /FOR THE 28.18Z TAF ISSUANCE/

WITH THE DRY AIR MOVING INTO THE FORECAST AREA SHOULD SEE THE
VISIBILITIES IMPROVE ACROSS SOUTHWEST NEBRASKA...WHILE AREAS JUST
TO THE NORTH OF THE WARM FRONT /WHICH WILL ROUGHLY BE ALONG THE
I80 CORRIDOR/ WILL CONTINUE TO SEE IFR/LIFR CONDITIONS. WHERE
CLEARING DOES OCCUR...WILL LIKELY SEE CUMULUS CLOUDS FILL BACK IN
BY MID AFTERNOON SO ALTHOUGH VISIBILITY RESTRICTIONS
IMPROVE...CEILINGS MAY IMPROVE BRIEFLY BEFORE DROPPING BACK TO
MVFR. GOING NORTHWARD...THE SHOWERS AND THUNDERSTORMS PUSH NORTH
AND OUT OF THE AREA EARLY THIS AFTERNOON...BUT AS COLDER AIR MOVES
IN FROM THE NORTHWEST AS THE SURFACE LOW MOVES EAST...WILL GET
CHANCES FOR SNOW. THE BEST SHOT FOR SNOW WILL BE LATER THIS
AFTERNOON AND THIS EVENING OVER NORTHERN NEBRASKA AS THE
DEFORMATION BAND FORMS WITH THE SURFACE LOW MOVING INTO EASTERN
SOUTH DAKOTA. CONDITIONS WILL IMPROVE TO VFR LATER TONIGHT...BUT
WINDS WILL INCREASE ON THE BACK-SIDE OF THE LOW THROUGH THE DAY ON
WEDNESDAY WITH THE HIGHEST WINDS EXPECTED OVER NORTHERN NEBRASKA.

&&

.PREV DISCUSSION... /ISSUED 408 AM CST TUE FEB 28 2012/

SYNOPSIS...
SURF HIGH HAS SHIFTED EAST INTO THE OHIO RIVER VALLEY...WHILE
SURF LOW DEVELOPING ALONG THE FRONT RANGE OF THE ROCKIES...OVER
NE COLORADO. WARM FRONTAL BOUNDARY HAS LIFTED INTO S
DAKOTA...WITH LOW STRATUS TRAILING THE FRONT...OVER ALL BUT THE
HIGHER TERRAIN IN THE NW. UPPER LEVEL LOW IS BEGINNING TO MOVE
ACROSS UTAH. SO FAR NOT MUCH IN THE WAY OF PRECIP...HOWEVER
LATEST RADAR LOOP SHOWING ENHANCING RETURNS OVER S CENTRAL INTO
EASTERN NEB.

DISCUSSION...
MAJOR SPRING LIKE STORM SYSTEM TO TRACK ACROSS CENTRAL/NORTHERN
PLAINS TODAY AND TOMORROW. GUSTY SOUTH WINDS AHEAD OF THE LOW HAS
USHERED IN WARM AND MOISTENING AIR. STRATUS HAS KEPT TEMPS IN THE
MID AND UPPER 30S...SO THREAT FOR ANY ICING HAS DISAPPEARED FOR
THIS MORNING. DEW POINTS BELOW GUIDANCE SO FAR...HOWEVER DEW PTS
ARE RISING QUICKLY ACROSS SW/W CENTRAL KS...AND SHOULD BE RISING
THROUGH THE MORNING HOURS. PRECIPITATION SHOULD BEGIN TO DEVELOP
BY MID MORNING OVER MUCH OF THE AREA...AS THE UPPER LEVEL MOISTURE
ARRIVES AND THE MAIN LOW PUSHES ACROSS THE ROCKIES. TEMPS THROUGH
THE COLUMN...VIA SOUNDINGS WARM ENOUGH FOR RAIN IN ALL BUT THE FAR
NW CWA. BUT MOISTURE WILL TAKE LONGEST TO GET THERE SO NOT MUCH IN
THE WAY OF SNOW BEFORE NOON EXPECTED. BY THE AFTERNOON A WIDE
RANGE OF WEATHER IS EXPECTED. AS THE SURF LOW PUSHES FROM SW
NEBRASKA INTO CENTRAL NEB COLD AIR WILL BEGIN TO SPREAD ACROSS
MORE OF NW NEBRASKA. DRY SLOT POSSIBLE OVER SE PANHANDLE AND
PORTIONS OF FAR SW NEBRASKA...AND WILL RETAIN LOWER POPS THERE.
ACROSS NW NEBRASKA SNOW IS EXPECTED TO SLOWLY SPREAD EAST. SNOW
AMOUNTS NOT IMPRESSIVE...1 TO 2 INCHES...AS LIMITED LIFT IN THE
DENDRITIC LAYER. AHEAD OF THE LOW...SOME INSTABILITY...EVEN
NEGATIVE LI/S...OVER SE ZONES. LI/S OF -2 TO -3 ALONG WITH CAPE
NEAR 500 OVER S CENTRAL NEBRASKA...WITH SPC SLIGHT RISK JUST TO
THE EAST OF THE CWA. STILL THINK ENOUGH INSTABILITY FOR SOME
THUNDER ACROSS THE AREA...BUT LIMITED CONCERN FOR ANYTHING SEVERE.
TONIGHT THE AS THE LOW CONTINUES TO MOVE NORTHEAST...COLD AIR
QUICKLY SPREADS ACROSS THE CWA. SHOULD BE A QUICK CHANGE OVER TO
SNOW. HOWEVER SOME CONCERNS ABOUT AMOUNT OF MOISTURE WRAPPING
AROUND THE LOW. WITH THE FAST MOVING SYSTEM SNOW SHOULD RAPIDLY
PUSH NORTH. CONTINUED TO THE WINTER WEATHER ADVISORY IN THE
NORTHWEST INTO PART OF NORTH CENTRAL...DUE TO EARLIER CHANGE OVER
TO SNOW. TOTAL SNOW OF 1 TO 3...HOWEVER THIS EVENING AND TONIGHT
NORTHWEST WINDS TO INCREASE. AS THE SNOW FALLS...CONSIDERABLE
BLOWING AND REDUCE VISIBILITIES ARE POSSIBLE. TO MUCH DOUBT ACROSS
THE PREVIOUS WINTER STORM WATCH AREA...ROCK/HOLT/BOYD...TO ISSUE
AN ADVISORY. GFS IS SLIGHTLY WARMER WITH PRECIP CHANGING OVER
ABOUT THE TIME IT IS ENDING. COULD SEE A BRIEF WINDOW OF HAZARDOUS
CONDITIONS FROM 03Z TO 06Z DUE TO THE COMBINATION OF SNOW AND
WINDS. AFTER 06Z SNOW SHOULD BE TAPERING DOWN WITH LITTLE IMPACT.

WEDNESDAY AFTERNOON WILL SEE THE SYSTEM PUSH TOWARDS THE GREAT
LAKES REGION WITH DECREASING CLOUDS AND A NICE REBOUND OF TEMPS.
TRIED TO ACCOUNT FOR POSSIBLE EFFECT OF A COUPLE OF INCHES ACROSS
THE NORTHWEST...WITH HIGHS TRIMMED BELOW GUIDANCE.

ACTIVE PATTERN CONTINUES WITH THE NEXT SYSTEM THURSDAY NIGHT.
MODELS HAVE A SOUTHERN TRACK WITH THIS SYSTEM...WITH SOUTHERN HALF
OF THE CWA THE CHANCE FOR RAIN/SNOW EARLY. TEMPS DROP AS THE LOW
PUSHES ACROSS KS WITH A CHANGE OVER THE SNOW OVERNIGHT BEFORE
ENDING.

RIDGE THEN DEVELOPS OVER THE WEEKEND IN THE SOUTHWEST WITH A PUSH
OF WARM AIR OVER THE HIGH PLAINS. GUIDANCE PUSHES HIGHS INTO THE
60S BY MONDAY AND TUESDAY. THIS PUSHES THE STORM TRACK TO THE
NORTH.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT TERM/EXTENDED...99
AVIATION...99
Hazardous weather outlook, Feb 28, 12:28 PM CST, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1228 PM CST TUE FEB 28 2012

NEZ004>010-022>029-035>038-056>059-069>071-094-291830-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
1228 PM CST TUE FEB 28 2012 /1128 AM MST TUE FEB 28 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE THROUGH THIS AFTERNOON ALONG AND EAST
OF AN OGALLALA TO THEDFORD TO VALENTINE LINE. STORMS WILL CONTAIN
LIGHTNING AND POSSIBLY SMALL HAIL.

COLDER AIR WILL BE DRAWN INTO NORTHWESTERN NEBRASKA THIS
AFTERNOON...WHICH WILL LEAD TO LIGHT SNOW ACROSS NORTHWESTERN
NEBRASKA...SPREADING EAST ACROSS THE REST OF NORTHERN NEBRASKA
THIS EVENING. SNOW ACCUMULATIONS OF 1 TO 2 INCHES ARE
EXPECTED...AND WITH NORTHWESTERLY WINDS INCREASING THIS
EVENING...LOCALIZED AREAS OF BLOWING SNOW WILL BE POSSIBLE
TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

STRONG NORTHWEST WINDS ARE EXPECTED INTO WEDNESDAY ACROSS NORTHERN
NEBRASKA WITH WINDS OF 25 TO 35 MPH AND GUSTS UP TO 40 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

BROOKS

In the hours before

Local storm report, Feb 28, 10:46 AM CST, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1046 AM CST TUE FEB 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 AM     HAIL             2 SE ANSELMO            41.60N 99.84W
02/28/2012  M0.25 INCH       CUSTER             NE   CO-OP OBSERVER

&&

JSWEET
Local storm report, Feb 28, 10:55 AM CST, 4 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1055 AM CST TUE FEB 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 AM     HAIL             TAYLOR                  41.77N 99.38W
02/28/2012  M0.25 INCH       LOUP               NE   EMERGENCY MNGR

&&

JSWEET
Local storm report, Feb 28, 1:40 PM CST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
140 PM CST TUE FEB 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0137 PM     FREEZING RAIN    6 N GORDON              42.89N 102.20W
02/28/2012  E0.00 INCH       SHERIDAN           NE   CO-OP OBSERVER

            LIGHT FREEZING DRIZZLE COATING THE ROADS AND CREATING ICY
            CONDITIONS IN GORDON.

&&

JAHSENMA
Special weather statement, Feb 28, 1:54 PM CST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
154 PM CST TUE FEB 28 2012

NEZ004-022-023-094-282300-
SHERIDAN-GARDEN-GRANT-WESTERN CHERRY-
INCLUDING THE CITIES OF...GORDON...RUSHVILLE...OSHKOSH...
HYANNIS...CODY...MERRIMAN...KILGORE
1254 PM MST TUE FEB 28 2012

...ICY CONDITIONS OVER NORTHWEST NEBRASKA THIS AFTERNOON...

TEMPERATURES HAVE STEADIED OR HAVE BEGAN TO COOL ACROSS THE
NORTHERN PANHANDLE AND NORTHWEST NEBRASKA THIS AFTERNOON...WITH
MANY READINGS IN THESE AREAS BEING BELOW THE FREEZING MARK. THIS
HAS CAUSED THE DRIZZLE WHICH HAS BEEN FALLING THROUGH THE DAY TO
FREEZE ONTO SURFACES...MAKING FOR ICY ROADWAYS ACROSS MUCH OF
SHERIDAN COUNTY. THE COLD AIR WILL CONTINUE TO SLOWLY PUSH TO THE
SOUTHEAST...THEREFORE TRAVEL CONDITIONS WILL LIKELY WORSEN FOR
LOCATIONS WEST OF A LISCO TO HYANNIS TO CODY LINE. ROADWAYS WILL
BE ICY...ESPECIALLY IN ELEVATED TERRAIN AND ON BRIDGES AND
OVERPASSES.

LATER THIS AFTERNOON...FREEZING DRIZZLE WILL SWITCH OVER TO
SNOW AND WINDS WILL SWITCH TO THE NORTHWEST AND BECOME BREEZY. UP
TO TWO INCHES OF SNOW ACCUMULATION EXPECTED THROUGH TONIGHT.

BROOKS

The radar

The North Platte radar (KLNX), 93 km away, was scanning. The volume nearest the first event began at 21:41 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 tornado, 1 thunderstorm wind. Local standard time, as filed.

Hail, Lincoln

When
February 28, 3:43 PM CST
Where
Lincoln County, 1.48 mi SSE of North Platte
Measured
0.88 in hail
Reported by
Public
Coordinates
41.130, -100.770

Hail, Custer

When
February 28, 3:52 PM CST
Where
Custer County, 7.91 mi WSW of Broken Bow
Measured
0.75 in hail
Reported by
Public
Coordinates
41.340, -99.780

Hail, Custer

When
February 28, 4:04 PM CST
Where
Custer County, 0.86 mi NE of Broken Bow
Measured
0.75 in hail
Reported by
Public
Coordinates
41.410, -99.640

Half inch size hail covered the ground.

Tornado, Lincoln

When
February 28, 4:13 PM CST to 4:15 PM CST
Where
Lincoln County, 18.51 mi NNE of (Lbf)bird Fld North to 19.31 mi NNE of (Lbf)bird Fld North
Rating
EF0
Path length
0.83 mi
Path width
20 yd
Continued into
Logan, Ne (LBF)
Property damage
$2,000
Reported by
NWS Storm Survey
Coordinates
41.384, -100.565

This tornado formed 21 miles north northeast of North Platte in rural Lincoln County. The tornado tracked northeast for less than a mile before exiting Lincoln County about 21.82 miles northeast of North Platte at 1635 CST. The tornado continued in Logan County another 5 miles before dissipating at 1639 CST. In Lincoln County the tornado moved across open rangeland where no damage was observed. While in Lincoln and Logan counties the tornado was rated an EF0. The average path width in Lincoln County was 20 yards.

Tornado, Logan

When
February 28, 4:15 PM CST to 4:19 PM CST
Where
Logan County, 6.26 mi SSW of Stapleton to 4.2 mi S of Stapleton
Rating
EF0
Path length
2.16 mi
Path width
20 yd
Property damage
$8,000
Reported by
NWS Storm Survey
Coordinates
41.394, -100.556

This tornado formed 21 miles north northeast of North Platte in Lincoln County and entered Logan County about 6 miles southwest of Stapleton at 1635 CST. The tornado then continued for another 2 miles, briefly lifting after moving across the county line, and dissipating 4 miles southwest of Stapleton at 1639 CST. In Logan County scattered tree damage occurred to include damage to a tree wind break line and a center pivot irrigation system sustained damaged to three sections before the tornado dissipating. While in Lincoln and Logan counties the tornado was rated an EF0. Average path width in Logan County was 20 yards.

Thunderstorm Wind, Logan

When
February 28, 4:15 PM CST
Where
Logan County, 5.9 mi SSW of Gandy
Measured
62 kt (71 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
41.390, -100.510

Doors blown off of machine shed.

Hail, Logan

When
February 28, 4:53 PM CST
Where
Logan County, 12.82 mi NNE of Stapleton
Measured
0.75 in hail
Reported by
Public
Coordinates
41.660, -100.460

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2012Every state in 2012This day in weather historyThe tornado archive for Nebraska, 2012Warnings in Nebraska, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 360892, 360893, 360894, 360438, 360884, 360888, 360895.